Louisiana, 2007

Lightning Strike in Louisiana, May 3, 2007

May 3, 2007 · NWS LIX · 1 event in 1 county or zone

Isolated strong thunderstorms developed in an unstable atmosphere as an upper level trough approached from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms developed in an unstable atmosphere as an upper level trough approached from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 3, 3:48 AM CST, 7 hours 12 minutes earlier.

Area forecast discussion, May 3, 3:48 AM CST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
448 AM CDT THU MAY 3 2007

.DISCUSSION...
MAIN FORECAST CONCERNS FOR THE PERIOD WILL FOCUS PRIMARILY ON THE
CONVECTION EXPECTED OVER THE NEXT 36 HOURS AND THE POSSIBILITY OF
HEAVY RAIN AND SEVERE WEATHER. DIFFICULT FORECAST THROUGH FRIDAY
WITH VERY DIFFERENT MODEL SOLUTIONS WITH REGARDS TO CONVECTIVE
DEVELOPMENT AND THE ASSOCIATED HEAVY RAIN THREAT ACROSS THE FORECAST
AREA. MID/UPPER TROUGH CURRENTLY OVER WEST/CENTRAL TEXAS EARLY THIS
MORNING IS FORECAST TO BE KICKED OUT ACROSS THE LOWER MISSISSIPPI
VALLEY TONIGHT AND FRIDAY AS AN UPPER TROUGH DIGS INTO THE WESTERN
CONUS. AS THIS TAKES PLACE...THE EJECTED UPPER TROUGH IS PRODG TO
TAKE ON A NEGATIVE TILT AS IT MOVES ACROSS THE LOWER MISSISSIPPI
VALLEY. THE GFS IS VERY AGGRESSIVE WITH CONVECTIVE DEVELOPMENT
ACROSS THE AREA LATER TONIGHT AND FRIDAY AND FORECASTS SEVERAL
INCHES OF RAIN ACROSS SECTIONS OF THE FORECAST AREA. WHILE THE GFS
IS MOST DEFINITELY AN OUTLIER WITH RESPECT TO QPF TOTALS AND
CONVECTIVE FEEDBACK IS A POSSIBLE CAUSE...IT IS NOTEWORTHY THAT IT
HAS BEEN QUITE CONSISTENT FOR SEVERAL MODEL RUNS IN FORECASTING
HEAVY RAINFALL OVER THE FORECAST AREA. THE NAM...UKMET AND
CANADIAN ALL AGREE IN MOVING SIGNIFICANT CONVECTION ACROSS THE
AREA TONIGHT AND FRIDAY...MOST LIKELY IN THE FORM OF AN MCS OR
TWO...BUT THEY ARE MUCH LESS GENEROUS WITH THE QPF AMOUNTS. IT
SHOULD BE NOTED THAT THE MODELS HAVE PERFORMED SOMEWHAT POORLY
TONIGHT IN FORECASTING THE RAINFALL OVER TEXAS. IT IS ALSO
INTERESTING TO NOTE THAT DESPITE THE GFS FORECASTING SUCH HEAVY
RAIN OVER WESTERN SECTIONS OF THE FORECAST AREA TONIGHT...GFS MAV
GUIDANCE POPS ARE NO HIGHER THAN 40 PERCENT DURING THE PERIOD.

ALTHOUGH THE FORECAST UPPER LEVEL JET PATTERN TONIGHT AND FRIDAY
IS NOT ALL THAT IMPRESSIVE...SIGNIFICANT LARGE SCALE ASCENT AND DFLN
ALOFT WILL PREVAIL OVER LOWER MISSISSIPPI VALLEY LATE TONIGHT INTO
FRIDAY AS THE INCREASINGLY NEGATIVELY TILTED UPPER TROUGH SWINGS
ACROSS THE LOWER MISSISSIPPI VALLEY. IN ADDITION...A VERY MOIST
AND UNSTABLE ATMOSPHERE WILL BE IN PLACE FOR THIS SYSTEM TO WORK
WITH HIGH PRECIPITABLE WATER VALUES...PWS OF NEARLY 2 INCHES
FORECAST BY THE GFS AND AROUND 1.6 INCHES BY THE NAM...AS A
FORECASTED LOW LEVEL JET OF 30 TO 35 KNOTS BRINGS MOISTURE NORTH
FROM THE GULF AS IT DEVELOPS AND TRANSLATES EASTWARD ACROSS THE
LOWER MISSISSIPPI VALLEY. BOTH GFS AND TO SOME DEGREE THE NAM FORECAST
A LOW LEVEL BOUNDARY OR CONVERGENCE ZONE ACROSS THE FORECAST AREA
LATE TONIGHT AND FRIDAY THAT MAY WELL SERVE AS A FOCUS FOR
CONVECTIVE DEVELOPMENT AND HEAVY RAIN. AS FAR AS THE GFS IS
CONCERNED...IT IS NOT CLEAR IF THIS FORECAST BOUNDARY IS
ASSOCIATED WITH ANY POSSIBLE CONVECTIVE FEEDBACK. WITH ALL THIS
SAID...THE INHERITED FLOOD WATCH WILL BE MAINTAINED BUT THE
STARTING TIME WILL BE PUSHED BACK UNTIL MIDNIGHT TONIGHT SINCE ANY
HEAVY RAIN THREAT WILL NOT BE UNTIL LATE TONIGHT OR EARLY FRIDAY
MORNING. RAINFALL AMOUNTS OF 3 TO 6 INCHES WITH LOCALLY HIGHER
VALUES ARE CERTAINLY POSSIBLE. PLAN TO ALSO MENTION THE SEVERE
THREAT LATE TONIGHT WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS.

BEYOND FRIDAY...THE UPPER TROUGH THAT WILL BE DIGGING OVER THE
WEST CONUS WILL ONLY SLOWLY MAKE ITS WAY EAST INTO THE CENTRAL
U.S. BY THE MIDDLE OF NEXT WEEK. AN UPPER RIDGE IS FORECAST TO BE
CENTERED NORTH OF THE FORECAST AREA OVER THE WEEKEND INTO EARLY
NEXT WEEK. A NEARLY DAILY CHANCE OF ISOLATED TO SCATTERED
CONVECTION WILL BE MAINTAINED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  65  79  65 /  50  70  70  20
BTR  84  67  80  66 /  60  70  60  20
MSY  85  70  80  69 /  40  70  70  30
GPT  83  68  80  68 /  20  50  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     LAZ034>040-046>050-056>070.

S...FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     MSZ068>071-077-080>082.

GM...NONE.

&&

11
Hazardous weather outlook, May 3, 10:04 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT THU MAY 3 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-040000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1104 AM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND HEAVY RAIN...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE FROM NEAR THE
ATCHAFALAYA RIVER LATE THIS MORNING ACROSS MUCH OF EAST CENTRAL AND
SOUTHEAST LOUISIANA...AND PORTIONS OF SOUTH MISSISSIPPI THROUGH THIS
AFTERNOON. ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS IS
EXPECTED AFTER MIDNIGHT TONIGHT. SOME OF THE THUNDERSTORMS THROUGH
THIS AFTERNOON AND AGAIN TONIGHT MAY BE SEVERE AND PRODUCE DAMAGING
WINDS AND LARGE HAIL...ESPECIALLY ACROSS EAST CENTRAL AND SOUTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI. IN ADDITION TO THE THREAT OF
SEVERE THUNDERSTORMS...THE THREAT OF HEAVY RAINFALL WILL EXIST. A
FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH FRIDAY
AFTERNOON. RAINFALL AMOUNTS OF 3 TO 6 INCHES MAY OCCUR WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY ALONG WITH THE THREAT OF
HEAVY RAINFALL. A FEW THUNDERSTORMS MAY ALSO BE SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS. TOTAL RAINFALL AMOUNTS OF 3 TO 6
INCHES MAY OCCUR THROUGH FRIDAY WITH ISOLATED HEAVIER AMOUNTS
POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EACH DAY
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION TODAY THROUGH FRIDAY. CONTINUE MONITORING THE WEATHER FOR
LATER STATEMENTS...WATCHES...AND POSSIBLE WARNINGS. PEOPLE IN FLOOD
PRONE AREAS CAN HELP BY MAKING SURE DRAINS AND GUTTERS ARE CLEAR OF
DEBRIS TO ALLOW WATER TO RUN OFF PROPERLY.

22

In the hours before

Special weather statement, May 3, 9:20 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT THU MAY 3 2007

LAZ046-047-056-031630-
ASSUMPTION-IBERVILLE-WEST BATON ROUGE-
1020 AM CDT THU MAY 3 2007

...LINE OF STRONG THUNDERSTORMS APPROACHING IBERVILLE AND
ASSUMPTION PARISHES...

AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BREAUX BRIDGE TO
NEAR FRANKLIN.  THIS LINE OF THUNDERSTORMS IS MOVING TO THE
NORTHEAST AT 30 MPH...AND WILL AFFECT AREAS IN AND AROUND PIERRE
PART...WHITE CASTLE...PLAQUEMINE...GROSSE TETE...AND BRUSLY
THROUGH 1130 AM.  FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL OF UP TO AN INCH...PEA SIZE HAIL...AND WINDS GUSTING TO 45
MPH CAN BE EXPECTED AS THIS LINE OF THUNDERSTORMS MOVES THROUGH THE
AREA.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  STAY TUNED TO
NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR
YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS
CONCERNING THIS WEATHER THREAT.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, East Baton Rouge

When
May 3, 11:00 AM CST
Where
East Baton Rouge County, Baton Rouge
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.470, -91.170

Lightning struck the roof of a house in the Lake Sherwood Acres subdivision igniting a fire that caused some damage to the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30785.